Montana, 2019

Tornado and Hail in Montana, July 18, 2019

July 18, 2019 · NWS BYZ · 4 events in 2 counties and zones

During the late evening and early morning hours of the 18th and 19th a severe thunderstorm moved across portions of Powder River and Carter Counties. This thunderstorm produced damaging straight line winds in Powder River County and an EF-1 tornado in Carter County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

During the late evening and early morning hours of the 18th and 19th a severe thunderstorm moved across portions of Powder River and Carter Counties. This thunderstorm produced damaging straight line winds in Powder River County and an EF-1 tornado in Carter County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 18, 7:58 PM MST, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 18, 7:58 PM MST, 1 hour 52 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
858 PM MDT Thu Jul 18 2019

.UPDATE...

Showers along the front has been increasing in coverage more the
the short term models have been advertising. The latest runs are
starting to come into better agreement with the radar returns.
Have increased the PoPs to scattered across the central zones.
Reimer

&&

.SHORT TERM...valid for Fri and Sat...

A fast westerly flow aloft will be over the forecast area through
Saturday. A cold front will slide south across the area tonight
bringing a slight chance for a shower along with a wind shift to
the northwest. Skies will be mostly sunny Friday and Saturday with
cooler temperatures behind the front. A cool surface high will
build in from the west late Friday night. With clearing and light
winds, it will be a chilly night across our western areas.
Livingston's record low of 41 degrees on the 20th should be
challenged. Shower and thunderstorm chances return Friday night
across southeast Montana as a low-level jet and weak instability
develop. At this time, severe weather is not expected through the
short term. High temperatures the next couple of days will be
below normal with lower 80s Friday and upper 70s on Saturday.
Hooley

.LONG TERM...valid for Sun...Mon...Tue...Wed...Thu...

Extended ensembles were in excellent agreement in building a
strong ridge over the area Sunday through Tuesday night. Flow
aloft then flattens out for Wednesday through Thursday. Monsoonal
moisture will work N into the mountains each afternoon and evening
through Tue. evening for a slight chance of thunderstorms.
Otherwise the area will be dry. Precipitable waters will climb to
above normal over portions of the area Wed. through Thu. as energy
moves through the flow. There will be a more widespread chance of
precipitaton across the area during this time frame. Both the GEFS
and EPS had some uncertainty as to how warm it would get during
the period. Using the NBM gave highs in the 80s for Sunday, with
90s for the rest of the period. Arthur
&&

.AVIATION...

Isolated to scattered showers will move southwest to northeast
across the area this evening and overnight, with the shower
activity gradually shifting to eastern areas. In general, VFR
conditions will prevail through Friday, although localized MVFR
conditions are possible with the stronger showers. STP

&&

.PRELIMINARY POINT TEMP/POPS...

    Fri     Sat     Sun     Mon     Tue     Wed     Thu
-----------------------------------------------------------
BIL 057/082 055/079 055/086 059/093 065/096 066/095 065/091
    30/U    10/U    00/U    01/U    11/U    11/B    22/T
LVM 047/080 042/078 047/084 053/090 058/092 059/090 057/088
    21/U    10/U    00/U    11/U    12/T    23/T    44/T
HDN 057/081 053/078 055/085 059/092 064/094 066/094 064/090
    20/U    10/U    00/U    11/U    11/U    11/B    22/T
MLS 059/080 056/078 054/084 059/090 063/092 065/093 066/090
    20/U    21/U    11/U    11/U    10/U    11/B    21/U
4BQ 059/081 057/077 055/082 059/088 062/091 063/092 065/088
    20/U    21/U    11/U    11/U    11/U    11/B    22/T
BHK 058/079 056/077 053/080 057/086 060/089 062/089 063/088
    30/U    31/U    11/U    21/U    10/U    11/B    11/U
SHR 056/084 053/078 053/084 057/090 060/093 061/093 061/088
    00/U    10/U    21/U    12/T    22/T    23/T    34/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings

In the hours before

Special weather statement, Jul 18, 9:16 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Billings MT
1016 PM MDT Thu Jul 18 2019

MTZ038-058-190445-
Southern Rosebud MT-Southern Big Horn MT-
1016 PM MDT Thu Jul 18 2019

...SIGNIFICANT WEATHER ADVISORY...

At 1016 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Lame Deer, or 29 miles south of Colstrip, moving east
at 45 mph.

Dime size hail and winds in excess of 40 mph are possible with this
storm.

Locations impacted include...
Birney, Birney Village and Northern Cheyenne Indian Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4539 10682 4552 10680 4552 10673 4555 10672
      4555 10625 4550 10623 4535 10624 4535 10628
      4526 10628
TIME...MOT...LOC 0416Z 283DEG 38KT 4545 10671

Vertz
Special weather statement, Jul 18, 9:44 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Billings MT
1044 PM MDT Thu Jul 18 2019

MTZ036-058-190545-
Southern Rosebud MT-Powder River MT-
1044 PM MDT Thu Jul 18 2019

...SIGNIFICANT WEATHER ADVISORY...

At 1043 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles south of Ashland, or 38 miles southeast of Colstrip, moving
east at 40 mph.

Dime size hail and winds in excess of 40 mph are possible with this
storm.

Locations impacted include...
Broadus, Biddle and Sonnette.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4531 10648 4548 10642 4549 10506 4500 10532
      4500 10540
TIME...MOT...LOC 0443Z 281DEG 44KT 4538 10630

Vertz

The radar

The Billings radar (KBLX), 200 km away, was scanning. The volume nearest the first event began at 04:50 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Powder River

When
July 18, 9:50 PM MST
Where
Powder River County, 9.1 mi N of Otter
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
45.330, -106.150

An outbuilding on Fletcher Ranch was destroyed.

Thunderstorm Wind, Powder River

When
July 18, 10:49 PM MST
Where
Powder River County, 6.24 mi N of Biddle
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.190, -105.340

Several round hay bales were moved 200 yards. In addition, several tree limbs of 4 to 5 inches in diameter were downed several feet from the tree.

Hail, Powder River

When
July 18, 11:00 PM MST
Where
Powder River County, 10.47 mi N of Biddle
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.250, -105.320

Tornado, Carter

When
July 18, 11:44 PM MST
Where
Carter County, 3.66 mi ENE of Ridgeway
Rating
EF1
Path length
0.5 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
45.500, -104.450

During the early morning of July 19th at 12:44am, a tornado briefly touched down 3 miles northeast of Ridgeway in Carter County. The tornado was 100 yards wide and was on the ground for a half a mile. There was considerable damage to buildings on a local ranch. A shop building had 2 doors blown in and roof damage. Two other sheds had significant roof damage. Several metal rooftops were torn off and peeled back. A small garage was destroyed with a vehicle displaced inside, turned and moved by a couple of feet. In addition, several trees were snapped (approximately 1 foot diameter), with other smaller trees blown over or uprooted.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2019Every state in 2019This day in weather historyThe tornado archive for Montana, 2019Warnings in Montana, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 831545, 831547, 831542, 831543.